Thiazide-Associated Hyponatremia: A Population-Based Study.
Am J Kidney Dis. 2013 Apr 18;
Authors: Rodenburg EM, Hoorn EJ, Ruiter R, Lous JJ, Hofman A, Uitterlinden AG, Stricker BH, Visser LE
BACKGROUND: Hyponatremia is one of the most common adverse reactions to thiazide diuretics. In the present study, we analyzed differences in thiazide-associated hyponatremia between men and women and between different categories of age, body mass index (BMI), daily thiazide dose, and estimated glomerular filtration rate. STUDY DESIGN: Population-based cohort study. SETTING & PARTICIPANTS: 13,325 individuals 45 years and older living in a suburb of Rotterdam, as part of the Rotterdam Study. PREDICTOR: Exposure to thiazide diuretics. OUTCOMES: The association between thiazide exposure and hyponatremia (defined as sodium level ≤135 mmol/L; mild hyponatremia, 130-≤135 mmol/L; moderate, >125-<130 mmol/L; and severe, ≤125 mmol/L) was studied in a period covering more than 10 years using Cox proportional hazard regression analyses. RESULTS: 718 participants used thiazides at baseline, and 2,738 participants started on thiazide therapy during follow-up. 522 participants developed hyponatremia, of whom 32.4% were exposed to thiazide diuretics at the time of hyponatremia. Thiazide exposure was associated with an almost 5 times higher risk of hyponatremia than no exposure (HR, 4.95; 95% CI, 4.12-5.96). The risk of mild hyponatremia was more than 4.5 times higher in thiazide-exposed individuals; risks of moderate and severe hyponatremia were both 8 times higher in individuals exposed to thiazides. Age and BMI (but not sex [P = 0.8] or estimated glomerular filtration rate [P = 0.2]) significantly modified this risk of thiazide-associated hyponatremia (P < 0.05). LIMITATIONS: Some cases of severe hyponatremia may have been missed if patients were admitted to the hospital without assessment of serum sodium in the general practitioner's laboratory. Nonproportionality of hazards in the first period was explained as possible "depletion of susceptibles" in this closed cohort. CONCLUSIONS: Thiazide use is associated with a substantially increased risk of hyponatremia. Age and BMI significantly influenced the thiazide-associated risk of hyponatremia.
PMID: 23602191 [PubMed - as supplied by publisher]